What Are the Signs of a Zolpidem Overdose?

H. Lo
H. Lo
Doctor
Doctor

Zolpidem is a sedative-hypnotic prescribed for insomnia. As with any medication, this sedative-hypnotic can cause a variety of symptoms to occur, some of which might be signs of a zolpidem overdose. While there is an array of mild and serious symptoms associated with the medication, signs of a zolpidem overdose include coma, drowsiness and slowed breathing or slowed heartbeat. A zolpidem overdose is a serious matter and requires immediate medical attention, as it can be fatal. In the event of a zolpidem overdose, or even the suspicion of one, it is important that someone contact local emergency services, such as a poison control center, right away.

Side effects of zolpidem can be either mild or serious. Mild side effects include dizziness, headache and weakness while serious side effects include allergic reaction, changes in behavior or mood, and memory loss. In rare cases, a patient might get out of bed and, without being fully aware of it, engage in activities that he will not remember later. Examples of such activities include driving a car, making and eating food, and making phone calls. In the event that these activities occur and the patient becomes aware of it, he should contact his doctor.

Doctors determine medication dosage for each patient, and as such, zolpidem dosage varies from person to person. In general, a patient will take zolpidem right before bedtime; he should expect to fall asleep right away after taking the medication and to stay asleep for seven to eight hours. If he cannot be asleep for seven to eight hours, he should not take the medication. For example, if he needs to be awake in six hours, taking zolpidem is not a good idea, as waking up too soon from the medication can cause him to have memory problems. In this sense, it might not be a good idea to take a missed dose if the timing is not right.

Zolpidem is meant to be a short-term medication taken for a period of seven to ten days, and taking the medication for longer than two weeks might cause a dependency problem. This dependency will cause withdrawal symptoms when the patient stops taking the medication. In general though, after a patient stops taking the medication, his insomnia should improve. The first night without zolpidem might be difficult, with the patient having a harder time than normal falling asleep, but this will gradually get better with time.

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • Doctor
      Doctor